Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 19, NWS Boston/Norton, MA

May 31, 2008Franklin County, Hampden County, Hampshire County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at May 31, 2008, 5:22 PM EDT for Franklin County, Hampden County, Hampshire County, Massachusetts. It was in force for 53 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2008, 5:22 PM EDT (21:22 UTC)
Expired
May 31, 2008, 6:15 PM EDT
In force
53 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon

Counties Franklin County, MA, Hampden County, MA, Hampshire County, MA

The radar

The Albany radar (KENX), 94 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 5:35 PM EDTHAIL 0.75Blandford, MA
May 31, 5:45 PM EDTHAIL 0.75Montgomery, MA
May 31, 5:48 PM EDTTSTM WND DMGHuntington, MATREES DOWN
May 31, 6:00 PM EDTTSTM WND DMGRussell, MALARGE TREE DOWN
May 31, 6:05 PM EDTTSTM WND DMGWestfield, MA5 INCH LIMBS DOWNED ON MAIN STREET

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.4 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2008-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2008-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 286 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-231 J/kg
Mixed-layer LCL
970 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
286 m²/s²
0-3 km storm-relative helicity
282 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBOX 312122
SVRBOX
MAC011-013-015-312215-
/O.NEW.KBOX.SV.W.0019.080531T2122Z-080531T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
522 PM EDT SAT MAY 31 2008

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN FRANKLIN COUNTY IN WESTERN MASSACHUSETTS...
  WESTERN HAMPDEN COUNTY IN WESTERN MASSACHUSETTS...
  WESTERN HAMPSHIRE COUNTY IN WESTERN MASSACHUSETTS...

* UNTIL 615 PM EDT

* AT 518 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 9 MILES EAST OF PITTSFIELD 
  TO 8 MILES EAST OF GREAT BARRINGTON...AN MOVING EAST AT 37 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  PLAINFIELD AND MIDDLEFIELD BY 530 PM EDT...
  WORTHINGTON...CUMMINGTON AND CHESTER BY 535 PM EDT...
  ASHFIELD...CHESTERFIELD AND BLANDFORD BY 540 PM EDT...
  RUSSELL AND HUNTINGTON BY 545 PM EDT...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. GO INDOORS 
NOW...PREFERABLY INSIDE A STRONG BUILDIN AND AWAY FROM WINDOWS.

LAT...LON 4240 7301 4258 7297 4252 7266 4207 7275
      4215 7307 4217 7306 4217 7303 4227 7301
      4229 7301 4233 7307 4238 7307
TIME...MOT...LOC 2121Z 283DEG 32KT 4250 7305 4220 7317

$$

EKSTER
2 follow-up statements
000 
WWUS51 KBOX 312143
SVSBOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
543 PM EDT SAT MAY 31 2008

MAC011-013-015-312215-
/O.CON.KBOX.SV.W.0019.000000T0000Z-080531T2215Z/
FRANKLIN MA-HAMPSHIRE MA-HAMPDEN MA-
543 PM EDT SAT MAY 31 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR WESTERN HAMPDEN...WESTERN HAMPSHIRE AND SOUTH CENTRAL FRANKLIN
COUNTIES...

AT 542 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM CHESTERFIELD TO BLANDFORD...
OR ALONG A LINE EXTENDING FROM 11 MILES NORTHWEST OF NORTHAMPTON TO
18 MILES WEST OF CHICOPEE...MOVING EAST AT 37 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  WESTHAMPTON AND MONTGOMERY BY 550 PM EDT...
  WILLIAMSBURG...WESTFIELD AND SOUTHAMPTON BY 555 PM EDT...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

LAT...LON 4227 7298 4236 7299 4249 7296 4250 7267
      4245 7266 4240 7269 4239 7268 4234 7270
      4208 7275 4214 7304 4215 7304
TIME...MOT...LOC 2143Z 283DEG 32KT 4243 7283 4213 7290

$$
EKSTER
000 
WWUS51 KBOX 312216
SVSBOX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
616 PM EDT SAT MAY 31 2008

MAC011-013-015-312226-
/O.EXP.KBOX.SV.W.0019.000000T0000Z-080531T2215Z/
FRANKLIN MA-HAMPSHIRE MA-HAMPDEN MA-
616 PM EDT SAT MAY 31 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HAMPDEN...WESTERN
HAMPSHIRE AND SOUTH CENTRAL FRANKLIN COUNTIES HAS EXPIRED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SATURDAY EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS
AND SOUTHERN NEW HAMPSHIRE.

LAT...LON 4227 7298 4236 7299 4249 7296 4250 7267
      4245 7266 4240 7269 4239 7268 4234 7270
      4208 7275 4214 7304 4215 7304
TIME...MOT...LOC 2143Z 283DEG 32KT 4243 7283 4213 7290

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 5:00 PM EDT, 22 minutes earlier.

Area forecast discussion, May 31, 5:00 PM EDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
500 PM EDT SAT MAY 31 2008

.SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS SOUTHERN NEW ENGLAND OVERNIGHT. HIGH
PRESSURE WILL BUILD IN FROM THE WEST SUNDAY AND EXIT THE REGION ON
TUE. SHOWERS AND THUNDERSTORMS ARE POSSIBLE AS A WARM FRONT THEN COLD
FRONT MOVE THROUGH ON TUE NIGHT INTO WED NIGHT. HIGH PRESSURE AND DRY
ON THU BUT ANOTHER CHANCE OF THUNDERSTORMS FRI WITH A WARM FRONT.
SUMMERLIKE HEAT WITH SUNSHINE EXPECTED ON SAT.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
MAIN UPDATE TO GRIDS WAS TO MODIFY HOURLY POPS AND WIND SPEEDS. IN
ADDITION THE HAZARDOUS WEATHER OUTLOOK HAS BEEN UPDATED TO REFLECT
CURRENT THINKING. SCATTERED CONVECTION EXPECTED TO REDEVELOP ACROSS
NEW YORK STATE WHERE THE BEST LOW LEVEL INSTABILITY IS LOCATED...AND
THEN CROSS WESTERN NEW ENGLAND LATE THIS AFTERNOON AND EARLY EVENING.
THE STORM PREDICTION CENTERS CONVECTIVE OUTLOOK MAINTAINS A SLIGHT RISK
OF SEVERE THUNDERSTORMS ACROSS CENTRAL AND WESTERN PORTIONS OF THE
FORECAST AREA...MAINLY FOR DAMAGING WIND AND LARGE HAIL. LOCALLY HEAVY
RAINFALL AND URBAN AND POOR DRAINAGE FLOODING EXPECTED WITH ANY
THUNDERSTORMS.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
MAIN CONCERN IS POTENTIAL FOR SEVERE WEATHER. WARM SECTOR AIRMASS
WILL TRY TO MOVE UP ACROSS CT VALLEY SAT AFTERNOON WHERE SOME
SUNSHINE IS POSSIBLE LATE IN THE DAY AFTER A BATCH OF SHOWERS MOVE
THROUGH MIDDAY. BEST MOISTURE/INSTABILITY EXPECTED FROM SW MA
THROUGH WESTERN CT. PLS SEE SPC DAY1 WHICH MIRRORS OUR COLLABORATION
EFFORTS ON THIS MID SHIFT.

AIRMASS BETTER PRIMED FOR STRONG CONVECTION MID ATLC REGION WHERE
MORE HEAT/INSTABILITY AND WE WILL HAVE TO WATCH THIS AS IT SLIDES
EWD POSSIBLY AFFECTING SW ZONES LATE TODAY.

SUPERCELLS WILL BE POSSIBLE WITH ANY STORMS THAT DEVELOP...WITH
GREATEST PROB SW OF SNE.

CLOUD COVER AND SOUTHERLY WINDS WILL HOLD STABILITY ACROSS EASTERN
NEW ENGLAND DURING THE DAYLIGHT HOURS SO SVR NOT LIKELY THERE.

THE 00Z/31 GFS IS CONTG A TREND SEEN FOR SEVERAL GFS CYCLES CARRYING
DECENT CAPE AND INSTABILITY TO THE NE MASS COAST BY 05Z SUNDAY. NGM
BEST LI IS RATHER NOTABLE -8

IT APPEARS THAT WE HAVE THE POTENTIAL FOR A CLUSTER OF SVR STORMS
MIGRATING SOMEWHERE ALONG THE MASS PIKE NEWD TO THE S NH BORDER
DURING THE EVENING WITH CAPE NOW PROJECTED OVER 1000J EVEN AT 06Z
SUN ALONG WITH TT 50+ AND DEEP INSTABILITY. WIND FIELDS APPEAR TO BE
LESSENING DURING THE NIGHT SO THAT SVR RISK MAY BE MARGINAL
HAIL/WIND?

HWO HAS OUR MESSAGE AND SKYWARN WILL LIKELY BE NEEDED IN THE OFFICE.

HIGH SURF ADVY POSTED THIS EVENING AND OVERNIGHT. TRIMMED WNA4 WAVES
BY 25 PCT IN WAA PATTERN BUT EVENTUALLY 7 FOOTERS SHOULD POUND THE
OCEAN EXPOSED S COASTS. THE SURF ADVY PROJECTS HIGHEST SEAS TONIGHT.
ADJUSTMENTS MAY BE NEEDED AS THE REALITY UNFOLDS. IF ANYTHING...WE
MAY NEED TO EXTEND THE HIGH SURF INTO SUNDAY...A TIME WHEN MORE
PEOPLE MAY TRY FOR THE BEACHES.

SURF ZONE HIGH RISK RIPS FCST POSTING SOON.

IT WILL BECOME WINDY ALONG THE SOUTH COAST THIS AFTERNOON AS LOW
LEVEL JET MOVES ACROSS THE REGION. CORE OF STRONGEST WINDS BELOW 2K
FT WILL BE ACROSS CAPE/ISLANDS WHERE WIND ADVY CRITERIA MAY BE MET.
NO ADVY YET. DAY SHIFT MAY UPSHIFT ONCE IT BECOMES MORE EVIDENT.

WE ALSO NEED TO MONITOR THE I95 CORRIDOR DURING THE PERIOD 15Z-20Z
TODAY. IF SOMEHOW TEMPS ARE WARMER...MORE AS 00Z/31 NAM THAN THE GFS
RAIN COOLED...THEN G40 KTS WOULD BE POSSIBLE I95 CORRIDOR...AND MAYBE
45 KTS AT MQE.

SUNDAY...MAINLY DRY USING 00Z/31 GFS MOSGUIDE AS DEEP MOISTURE
DEPARTS. SMALL CHC BRIEF SHOWER W OF THE CT RVR. NICE DAY...BREEZY.
WE SAW THE EC WITH A LITTLE MORE PRONOUNCED SHOWER RISK. MOST OF OUR
FCST FOCUS WAS ON TODAY.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
A MAINLY SUNNY DAY IS FORECAST FOR MON. MAY SEE A SHOWER OR TSTM PASS
JUST N OF THE REGION DUE TO A VORT MAX. AS HIGH PRESSURE MOVES
THROUGH MON NIGHT AND PASSES E OF THE AREA TUE...EXPECT DRY WEATHER
THROUGH MIDDAY TUE.

RAISED SHOWER AND TSTM PROBABILITIES TO 40-55 PERCENT WITH MIDWEEK
SYSTEM. LOW PRES PASSES FROM MICHIGAN ENE TO MAINE TUE NIGHT THROUGH
WED NIGHT. CLOUDINESS AND SHOWERS ASSOCIATED WITH A WARM FRONT WILL
PASS THROUGH TUE NIGHT...THEN A COLD FRONT WED AFTERNOON COULD
TRIGGER STRONGER TSTMS. THE SITUATION LOOKS VERY SIMILAR TO TODAY
WITH A FAIR AMOUNT OF CAPE INDICATED ON GFS...BUT STRONGER OVER NJ
AND MID ATLANTIC AREA. A LOT WILL DEPEND ON SURFACE HEATING AND ANY
POSSIBLE ADVECTION OF FOG/STRATUS ON SOUTHERLY WINDS IN ADVANCE OF
THE FRONT.

BOTH THE ECMWF AND GFS NOW HAVE DRY WEATHER FORECAST FOR THU BEHIND
THE DEPARTING LOW.

HIGH PRESSURE FROM BERMUDA TO THE MID ATLANTIC COAST WILL PUSH MUCH
WARMER AND MORE HUMID AIR OUR WAY ON FRI. SCATTERED SHOWERS AND
THUNDERSTORMS ARE POSSIBLE AS A WEAK WARM FRONT APPROACHES.

SAT LOOKS HOT AND SUNNY WITH MORE OF A WESTERLY AIR FLOW AND 850 MB
TEMPS NEAR +19C ON THE GFS. NCEP ADVISED THAT THE GFS MAY HAVE
OVERDONE THE WARMING. HAVE RAISED FCST TEMPS MORE THAN 10 DEG...TO
MID AND UPPER 80S FOR SAT...BUT THIS IS STILL A FEW DEGREES BELOW MEX
GUIDANCE. IF THIS TREND CONTINUES...WOULD NOT BE SURPRISED TO SEE MAX
TEMPS INTO 90S SAT. OF COURSE...COOLER SEA BREEZES WILL PREVAIL AT
THE COAST.

&&

.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
COLD FRONT PROGRESSING ACROSS THE EASTERN GREAT LAKES WILL CONTINUE
TO PROGRESS EASTWARD OVERNIGHT. MOIST SOUTHERLY FLOW AHEAD OF THIS
FRONT HAS TRANPORTED PLENTY OF STRATUS OF MVFR/IFR VARIETY NORTHWARD
ACROSS MUCH OF THE REGION EAST OF THE CT RIVER VALLEY. THIS GENERAL
THEME IS EXPECTED TO CONTINUE OVERNIGHT FOR MUCH OF EASTERN MASS AND
RI. THERE MAY BE BRIEF PERIODS WHERE CIGS AND VSBYS LIFT IN
SHOWERS...BUT LOW CONDITIONS ARE LIKELY TO PERSIST. IN ADDITION...SCT
SHOWERS AND THUNDERSTORMS SHOULD MOVE INTO WESTERN MASS AND CT BY
EARLY THIS EVENING. NOT SURE HOW FAR EAST THEY WILL MAKE IT DUE TO
STABLE CONDITIONS EAST OF THE CT RIVER...BUT CAN/T RULE OUT A ROUND
OF STORMS OR TWO ALL THE WAY TO BOSTON THIS EVENING.

CLEARING OCCURS WILL FROPA FROM WEST TO EAST EARLY SUNDAY MORNING
WITH VFR CONDITIONS PERSISTING SUNDAY INTO SUNDAY NIGHT.

OUTLOOK MON THROUGH THU...

VFR MONDAY THROUGH MID AFTERNOON TUE. MVFR TUE AFTERNOON THROUGH WED
NIGHT IN CLOUDS...SHOWERS...AND THUNDERSTORMS. ISOLATED IFR CEILINGS
POSSIBLE IF SOUTHERLY WINDS ADVECT STRATUS/FOG FROM S OF LONG ISLAND.
VFR AGAIN THU.

&&

.MARINE...
TODAY...DECENT PRESSURE GRADIENT WIND CONTINUES WITH A 50-55 KT SW
LOW LEVEL JET APPROACHING THE SOUTHEASTERN WATERS. HOWEVER STRATUS
CLOUDS HAVE OVERSPREAD MUCH OF THE SOUTH COAST DUE TO INCREASING
DEWPOINT AIR. THIS HAS CAPPED THE POTENTIAL MOMENTUM TRANSFER. THUS
HAVE CONVERTED THE GALE WARNINGS TO SMALL CRAFT ADVISORY ACROSS
NARRAGANSETT BAY AND BUZZARDS BAY. STRONGER GUSTS POSSIBLE IN ANY
CONVECTION. SMALL CRAFT ADVISORIES REMAIN ELSEWHERE THROUGH THIS EVENING.

PREVIOUS DISC...
UNDERCUT WNAWAVE GUIDANCE GIVEN ITS HIGH BIAS IN SOUTHERLY FLOW...BUT
STILL BUILDING TO 7-9 FT OVER OUTER WATERS TONIGHT. THE TRIM WAS 25
PCT TODAY AND TONIGHT BLENDED DOWN TO 5 PCT SUNDAY EVENING.

TONIGHT...S/SW WIND 20-30 KTS THIS EVENING...THEN DIMINISHING
OVERNIGHT AS LLJ MOVES EWD.

SUN...SCA SEAS SUNDAY IN THE OPEN WATERS. SCA GUSTS NEAR SHORE E
MASS WATERS IN THE AFTN AND THE SCA EXTENSION THERE CAN BE REVISITED
LATE TODAY OR SUNDAY.

OUTLOOK...SUNDAY NIGHT THROUGH WEDNESDAY...

MON AND TUE...SEAS NEAR 5 FT OVER THE OUTER WATERS AT THE START WILL
SUBSIDE AND BECOME RELATIVELY TRANQUIL MON NIGHT AND TUE.

TUE NIGHT THROUGH WED NIGHT...WINDS AND SEAS WILL INCREASE TO SMALL
CRAFT ADVISORY LEVELS LATE TUE NIGHT AND WED. DRASTICALLY UNDERCUT
WNA WAVE GUIDANCE WHICH HAD 11 FT SEAS IN RHODE ISLAND SOUND...DUE TO
ITS SOUTHERLY WIND BIAS. STILL CALLING FOR UP TO 6 OR 7 FT THOUGH IF
THE WINDS DO MATERIALIZE...GUSTING TO 30 KTS AND ARE ABLE TO REACH
THE SURFACE.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...HIGH SURF ADVISORY UNTIL 5 AM EDT SUNDAY FOR MAZ020-023-024.
NH...NONE.
RI...HIGH SURF ADVISORY UNTIL 5 AM EDT SUNDAY FOR RIZ007-008.
MARINE...SMALL CRAFT ADVISORY UNTIL 2 AM EDT SUNDAY FOR ANZ231>234-250.
     SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR ANZ230-
     236.
     SMALL CRAFT ADVISORY UNTIL 8 PM EDT SUNDAY FOR ANZ235-237-254-
     255.

&&

SYNOPSIS...FIELD
NEAR TERM...STRAUSS
SHORT TERM...STRAUSS
LONG TERM...FIELD
AVIATION...EKSTER/FIELD
MARINE...STRAUSS/FIELD
Hazardous weather outlook, May 31, 4:55 PM EDT, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
455 PM EDT SAT MAY 31 2008

CTZ002>004-MAZ002>019-021-022-026-NHZ011-012-015-RIZ001>006-012100-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN PLYMOUTH MA-
BARNSTABLE MA-NORTHERN MIDDLESEX MA-CHESHIRE NH-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-
455 PM EDT SAT MAY 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH MIDNIGHT WITH THE
ASSOCIATED LIGHTNING RISK AND BRIEF POOR DRAINAGE FLOODING. THERE IS
A SLIGHT RISK OF DAMAGING WIND GUSTS...SMALL HAIL AND FREQUENT
LIGHTNING PRIMARILY WEST OF INTERSTATE 91.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND AGAIN FRIDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ020-023-024-RIZ007-008-012100-
SOUTHERN BRISTOL MA-DUKES MA-NANTUCKET MA-NEWPORT RI-BLOCK ISLAND RI-
455 PM EDT SAT MAY 31 2008

...HIGH SURF ADVISORY IN EFFECT UNTIL 5 AM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS
AND SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH SURF ADVISORY.

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH MIDNIGHT WITH THE
ASSOCIATED LIGHTNING RISK AND BRIEF POOR DRAINAGE FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HAZARDOUS SURF CONDITIONS MAY LINGER ALL DAY SUNDAY ON THE OCEAN
EXPOSED SOUTH COASTS AND THE HIGH SURF ADVISORY MAY NEED TO BE
EXTENDED INTO SUNDAY.

SOUTHWEST WINDS MAY PICK UP AGAIN TUESDAY NIGHT AND WEDNESDAY. HIGH
SWELLS MAY AGAIN CAUSE HAZARDOUS SURF CONDITIONS.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND AGAIN FRIDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230>237-250-254-255-012100-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT
40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS
VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM-
455 PM EDT SAT MAY 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH MIDNIGHT WITH THE
ASSOCIATED LIGHTNING RISK.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND AGAIN FRIDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, May 31, 11:41 AM EDT, 5 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1141 AM EDT SAT MAY 31 2008

MAZ005>007-014-311615-
CENTRAL MIDDLESEX COUNTY MA-EASTERN ESSEX MA-SOUTHEAST MIDDLESEX
MA-WESTERN ESSEX MA-
1141 AM EDT SAT MAY 31 2008

AT 1134 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 35 MPH AND
BRIEF VERY HEAVY DOWNPOURS OVER LINCOLN...OR ABOUT 4 MILES WEST OF
WALTHAM...MOVING NORTHEAST AT 44 MPH.

THE THUNDERSTORM WILL BE NEAR...WOBURN AND WAKEFIELD BY 1150 AM
EDT...DANVERS AND LYNNFIELD BY NOON EDT...WENHAM AND HAMILTON BY 1210
PM EDT...ESSEX AND IPSWICH BY 1220 PM EDT.

HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
AREAS. OCCASIONAL CLOUD TO GROUND LIGHTNING IS EXPECTED.

MLE

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 5:19 AM EDTHigh Surf AdvisoryBOXBristol, Dukes, Nantucket39 hr
May 31, 5:56 PM EDTSevere Thunderstorm WarningBOXFranklin, Hampden, Hampshire40 min
May 31, 6:20 PM EDTSevere Thunderstorm WarningBOXFranklin, Hampden, Hampshire, Worcester55 min
May 31, 6:25 PM EDTSevere Thunderstorm WarningBOXFranklin19 min
May 31, 6:35 PM EDTSevere Thunderstorm WarningBOXHampden32 min
May 31, 7:01 PM EDTSevere Thunderstorm WarningBOXWorcester40 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.